I was diagnosed with COPD at the beginning of this year. My fev1 was 56% pre and went up 24% post. My pulmo put me on Advair 250/50 twice daily. In the beginning it made me feel better but now I have constant side affects. I have dealt with thrush I don't know how many times and I always wash my mouth out and make sure that i drink something afterwards to clear the residue from my throat. I have charlie horses all the time or leg cramps in my feet and my legs. I eat bananas daily to keep up on my potassium. I have hot flashes which I had gotten over at my age before I started taking this. I have headaches. Plus I have put on weight. I am trying to get out and walk more but right now am having trouble with my feet. The other day I woke up and felt like I had bruised my heels. I guess my questions is this when and if did you say enough I want to try something else. I have almost completed 6 weeks of this medication. Too should i be calling the nurse and let her know what I am having. Also should I get my sugar checked. My dad was diagnosed with diabetes in his late 30's and I think it states that it can cause you to have high blood sugar. Any of the rest of you have issues with your meds????
For the most part, the symptoms you describe are adverse side effects commonly associated with treatment with corticosteroids (or just “steroids”), with the exception perhaps of the hot flashes. These symptoms are most often seen with the ingestion of oral steroids but can occur with inhaled steroids such as the Fluticasone, a component of Advair These side effects are much less likely to occur with the use of an inhaled steroid but there is a wide range of individual patient sensitivity to these drugs and, thus, it is appropriate to suspect the Advair.
You should definitely inform your doctor and/or his/her nurse of the symptoms you have experienced so that together you can adjust your Advair dosing to reduce the severity of the side effects, while at the same time experiencing the therapeutic benefit of improved lung function. Ideally, this should be a joint effort.
I would note that post bronchodilator improvement in the FEV1 of 24% is a wonderful therapeutic response, the magnitude of this response more often seen with asthma than with COPD.
The medication is clearly working very well for you. I hope that you can find a lower dose of Advair that will provide an equal measure of relief, with fewer side effects.
The preceding is based on the premise that your symptoms are side effects of corticosteroids. That you are most sensitive to the actions of this type of drug. Be sure to inform your doctor of all of the symptoms listed in your post, there could actually be another cause for one or more of them.
The problem with thrush (caused by an infestation of Candida albicans) is that it is not so well-behaved as to stick to your mouth and throat. It travels up to your sinuses and down to your lungs. In this manner I developed systemic candidiasis.
All of the standard treatments for COPD encourage the growth of candida. Prednisone, inhaled steroids and antibiotics are some of its favorite foods. And the albuterol you inhale has a low pH, a perfect climate for candida.
I got off steroids almost three years ago and substituted natural anti-inflammatories. I had a hard time convincing my lung MD about the candida, so I changed doctors. The new doctor was interested, tested me, and sure enough I was positive for systemic candidiasis. It was found that supplelmemtal iodine (Lugol's solution) is killing off the fungus. Next I am to go on a systemic fungicide.
Another side effects of using Advair, at least for me, was osteoporosis. I have had a partial hip replacement after tripping and falling. None of my brothers or sisters have osteoporosis.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.